Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 366, NWS Des Moines, IA

July 2, 2008Black Hawk County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 2, 2008, 6:44 AM CDT for Black Hawk County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2008, 6:44 AM CDT (11:44 UTC)
Expired
Jul 2, 2008, 7:15 AM CDT
In force
31 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

County Black Hawk County, IA

The radar

The Des Moines radar (KDMX), 149 km from the middle of the area, began a volume at 11:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 11.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2008-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2008-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1950 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 021144
SVRDMX
IAC013-021215-
/O.NEW.KDMX.SV.W.0366.080702T1144Z-080702T1215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
644 AM CDT WED JUL 2 2008

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BLACK HAWK COUNTY IN NORTHEAST IOWA...
  THIS INCLUDES THE CITY OF WATERLOO...

* UNTIL 715 AM CDT.

* AT 639 AM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM WAS
  LOCATED NEAR WATERLOO AIRPORT...OR NEAR WATERLOO...AND MOVING EAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WATERLOO BY 650 AM CDT...
  RAYMOND AND ELK RUN HEIGHTS BY 705 AM CDT...
  RAYMOND BY 710 AM CDT...
  DUNKERTON BY 715 AM CDT...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4248 9249 4258 9249 4263 9208 4248 9208
      4247 9206 4245 9206
TIME...MOT...LOC 1144Z 274DEG 17KT 4253 9238

$$

LEE
1 follow-up statement
000 
WWUS53 KDMX 021201
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
702 AM CDT WED JUL 2 2008

IAC013-021215-
/O.CON.KDMX.SV.W.0366.000000T0000Z-080702T1215Z/
BLACK HAWK IA-
702 AM CDT WED JUL 2 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR NORTHERN BLACK HAWK COUNTY...

AT 658 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR WATERLOO...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RAYMOND BY 710 AM CDT...
  DUNKERTON BY 715 AM CDT...

LAT...LON 4248 9249 4258 9249 4263 9208 4248 9208
      4247 9206 4245 9206
TIME...MOT...LOC 1202Z 274DEG 17KT 4252 9227

$$

LEE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 6:15 AM CDT, 29 minutes earlier.

Area forecast discussion, Jul 2, 6:15 AM CDT, 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
615 AM CDT WED JUL 02 2008

...UPDATED AVIATION DISCUSSION...

.SHORT TERM /TODAY/...
AREA OF SCT SHRA AND WDLY SCT/ISOLD TSRA HAS DVLPD OVER NW IA EARLY
THIS MORNING...AND IS ADVECTING INTO N CTRL IA ATTM. MEANWHILE SFC
COLD FRONT STRETCHES FROM NEAR KDLH ACROSS CTRL/SW MN AND SD.
GENERAL IDEA IS THAT DESTABILIZATION WILL COMMENCE W/DAYTIME HEATING
AS WARMER AND MORE MOIST AIR IS BEING BROUGHT UP IN S/SWERLY
LOW-LEVEL FLOW. THIS INSTABILITY WILL THEN BE TAPPED BY THE FRONT
COMING THROUGH DURING AFTN. WHILE BEST DYNAMICS ARE WELL NE OVER
WI/MN...MODEST SHEAR AND BROAD ASCENT IN THE FRONTAL ZONE COMBINED
WITH AFOREMENTIONED INSTABILITY WILL PROMOTE CHANCE OF SEVERE
STORMS...MAINLY CENTRAL AND SOUTH. MAINTAINED THIS WORDING IN FCST
FOR THIS AFTN. ONGOING MORNING CONVECTION ACROSS THE
NORTH...COMBINED WITH THE FACT THAT THE FRONT WILL BE THROUGH THAT
AREA BEFORE MAX DAYTIME HEATING/DESTABILIZATION...RESULTS IN MINIMAL
SEVERE THREAT IN THE NORTH. STILL SOME DISAGREEMENT AMONG FORECAST
MODELS AS TO EXACT TIMING OF FROPA ACROSS CENTRAL/SOUTH THIS
AFTN...WHICH WILL HAVE IMPLICATIONS FOR POPS AND SVR WX CHANCES IN
THAT AREA. IN ANY EVENT...APPEARS THAT THE FRONT WILL BE NEAR OR
JUST SOUTH OF IA/MO BORDER BY END OF TODAY PERIOD.

.LONG TERM /TONIGHT THROUGH SUNDAY/...
THERE IS STRONG CAA BEHIND THE FRONT AND THE MODELS HAVE BEEN
PICKING UP ON THIS VIA A STRONGER PUSH TO THE FRONT AND A QUICKER
FROPA.  THE FRONT IS FORECAST TO BE ALONG THE SOUTHERN BORDER OF
IOWA OR IN MISSOURI BY 00Z.  SOME POST FRONTAL CONVECTION IS
EXPECTED AS BETTER SHEAR EXISTS BEHIND THE FRONT...ALBEIT STILL
QUITE WEAK FOR THIS STRONG A COLD FRONT.  THERE IS STILL SOME
CONCERN THAT THE FRONT WILL STALL NEAR SOUTHERN IOWA WITH LINGERING
STORMS IN TO EARLY THURSDAY BUT THIS ONLY WARRANTS SLIGHT CHANCES.

AS FOR THURSDAY...THE GFS DEVELOPS THIS BULLSEYE OF 1.5 INCHES OF
QPF TRUCKING ACROSS SOUTHERN IOWA.  THIS IS THE ONLY MODEL THAT DOES
THIS AND BEING THE OUTLIER I MADE NO LARGE SCALE CHANGES TO
THURSDAY.  THE NAM WAS PREFERRED TODAY AT LEAST THROUGH 48 HOURS.
THE NAM DID PICK UP ON THE CONVECTION OVER NEBRASKA EARLIER THIS
EVENING AND DIMINISHED IT AS IT NEARED IOWA.  THIS DID HAPPEN.  THE
NAM ALSO PICKED UP ON CONVECTION FIRING IN NW IA.  THE NAM DEPICTED
THIS WITH LIGHT QPF OVER NCEN IA BY 12Z.  THIS TOO IS HAPPENING.  AS
A RESULT I FOLLOWED THE QPF TRENDS OF THE NAM OVER THE GFS.  BEYOND
DAY 2...THE FORECAST IS DRY AND WARM THROUGH DAY 5.  LATE ON SUNDAY
THE GFS FLATTENS THE RIDGE OVER THE WEST ALLOWING FOR A MORE ZONAL
FLOW AND SEVERAL NORTHERN STREAM SHORTWAVES TO MOVE OVER THE AREA.
MOST OF THE ENERGY WITH THESE STAYS IN THE NORTHERN HIGH PLAINS BUT
THE GFS SUGGESTS A LITTLE STRONGER WAVE DIGS INTO IA LATE
SUNDAY/EARLY MONDAY TIME FRAME.  THIS IS BEYOND THE DAY 5 PERIOD AND
THE CURRENT GRIDS HAVE POPS IN ALREADY SO NO CHANGES WERE MADE
BEYOND DAY 5.

AS FOR TEMPS...THE UNSEASONABLY STRONG COLD FRONT WILL USHER IN
TEMPS IN THE 70S AND 80S FOR THURSDAY AND FRIDAY BEFORE REBOUNDING
BACK INTO THE 80S AND 90S FOR THE WEEKEND.

&&

.AVIATION...02/12Z
APPROACHING COLD FRONT WILL BE MAJOR WEATHER IMPACT TODAY. ESTIMATED
FROPA TIMES FOR THE TERMINALS ARE AS FOLLOWS...KMCW AND KFOD
14-15Z...KALO 16-17Z...KDSM 18-19Z...KOTM 20-21Z. AHEAD OF THE FRONT
THIS MORNING WINDS WILL BE SSW TURNING TO W AND CIGS WILL BE VFR. AS
THE FRONT REACHES CENTRAL IOWA EARLY THIS AFTERNOON THUNDERSTORMS
WILL DEVELOP ALONG AND AHEAD OF THE BOUNDARY...BRINGING MVFR OR
LOWER CONDITIONS. HOWEVER...UNCERTAINTIES IN TIMING AND LOCATION OF
THIS CONVECTION DICTATE VCTS AND ONLY MINIMAL MVFR CONDITIONS
ADVERTISED IN THE KDSM AND KOTM TAFS ATTM. IF THE STORMS IMPACT
EITHER TERMINAL CONDITIONS WILL LIKELY BE LOWER THAN THIS. BEHIND
THE FRONT WINDS WILL COME AROUND TO NNW...THEN NNE WITH CLEARING
SKIES LATER TONIGHT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...LEE
LONG TERM...FAB
Hazardous weather outlook, Jul 2, 4:56 AM CDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
456 AM CDT WED JUL 2 2008

IAZ004>007-015>017-023>026-033>036-044>046-057-031000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
CRAWFORD-CARROLL-GREENE-AUDUBON-
456 AM CDT WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHEAST HALF OF
CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE AREA BY THIS
AFTERNOON. THE STORMS WILL PERSIST THROUGH EARLY TO MID EVENING.
SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND
BEING THE MAIN THREATS. HEAVY RAIN IS LIKELY WITH ANY STORM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW THUNDERSTORMS MAY LINGER ACROSS FAR SOUTHERN IOWA...SOUTH OF
HIGHWAY 34...EARLY ON THURSDAY. THESE ARE NOT EXPECTED TO BE
SEVERE. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS ON MONDAY.
HOWEVER...IT IS TOO EARLY TO DETERMINE ANY SEVERE THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

IAZ027-028-037>039-047>050-058>062-070>075-081>086-092>097-031000-
BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-
GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-
MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
456 AM CDT WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHWEST HALF OF CENTRAL
IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE AREA EARLY THIS
MORNING. AN ISOLATED STORM MAY PRODUCE PENNY SIZED HAIL AND STRONG
WIND GUSTS. LATER THIS MORNING AND AFTERNOON...THUNDERSTORMS WILL
BECOME MORE WIDESPREAD. HAIL AND STRONG WIND ARE LIKELY WITH THESE
STORMS AS WELL AND ISOLATED STORMS MAY PRODUCE LARGE HAIL AND
DAMAGING WIND. HEAVY RAIN IS LIKELY WITH ANY STORM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER CHANCE OF THUNDERSTORMS EXISTS FOR MONDAY. HOWEVER...IT IS
TOO EARLY TO DETERMINE THE SEVERE THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

FAB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:14 AM CDTSevere Thunderstorm WarningDMXBlack Hawk16 min
Jul 2, 3:40 PM CDTSevere Thunderstorm WarningDMXBlack Hawk35 min
Jul 2, 4:36 PM CDTSevere Thunderstorm WarningDMXMahaska, Poweshiek39 min
Jul 2, 5:56 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Lucas, Wayne49 min
Jul 2, 6:41 PM CDTFlash Flood WarningDMXClarke, Decatur, Ringgold, Union3 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.